Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 31, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jul 15, 2024, 9:44 PM CDT for Champaign County, Piatt County, Illinois. It was in force for 9 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 9:44 PM CDT (02:44 UTC)
- Expired
- Jul 15, 2024, 9:53 PM CDT
- In force
- 9 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Champaign County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 69 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 9:50 PM CDT | TSTM WND DMG | 1 Ssw Mahomet, IL | Two large trees down on Riverbend Blvd. Delayed report from 7/15. |
| Jul 15, 9:58 PM CDT | TSTM WND DMG | Lake Of The Woods, IL | Tree branches blown down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 6:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3169 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 22.3
The text
As transmitted.
228
WFUS53 KILX 160244
TORILX
ILC019-147-160315-
/O.NEW.KILX.TO.W.0031.240716T0244Z-240716T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
944 PM CDT Mon Jul 15 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Northern Piatt County in central Illinois...
Southwestern Champaign County in east central Illinois...
* Until 1015 PM CDT.
* At 943 PM CDT, a severe thunderstorm capable of producing a tornado
was located over De Land, or 8 miles northwest of Monticello,
moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
White Heath around 950 PM CDT.
Bondville and Seymour around 955 PM CDT.
Champaign around 1000 PM CDT.
This includes the following highways...
Interstate 57 between mile markers 235 and 236.
Interstate 72 between mile markers 166 and 182.
Interstate 74 between mile markers 170 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3995 8836 4010 8869 4014 8869 4018 8866
4021 8863 4021 8827
TIME...MOT...LOC 0243Z 284DEG 40KT 4014 8863
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
371 follow-up statement
227
WWUS53 KILX 160253
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
953 PM CDT Mon Jul 15 2024
ILC019-147-160303-
/O.CAN.KILX.TO.W.0031.000000T0000Z-240716T0315Z/
Piatt-Champaign-
953 PM CDT Mon Jul 15 2024
...THE TORNADO WARNING FOR NORTHERN PIATT AND SOUTHWESTERN CHAMPAIGN
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM CDT for central and
east central Illinois.
&&
LAT...LON 3995 8836 4010 8869 4014 8869 4018 8866
4021 8863 4021 8827
TIME...MOT...LOC 0250Z 284DEG 40KT 4011 8848
$$
37What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 6:46 PM CDT, 2 hours 58 minutes earlier. Its key messages:
- A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor.
- Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois.
- Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70.
Area forecast discussion, Jul 15, 6:46 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 646 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor. - Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois. - Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70. && .SHORT TERM...(Tonight through Tuesday) Issued at 321 PM CDT Mon Jul 15 2024 A vigorous short-wave trough currently over Minnesota into northwest Iowa will interact with a highly unstable and moderately sheared environment to create a cluster of thunderstorms across central/northern Iowa late this afternoon. These cells will quickly grow upscale into a severe MCS, which will then race E/SE across north-central Illinois later this evening. While the exact track of the system varies somewhat among the CAMs, general consensus suggests it will focus between the I-80 and I-74 corridors. Given extreme instability as noted by SBCAPEs in excess of 6000J/kg on the 19z KDVN upper air flight, think damaging wind gusts of 70-80mph will be likely once a cold pool can be established. While the primary momentum with this MCS may skirt the KILX CWA just to the north, the S/SW trailing edge of the system will provide challenges later this evening into the overnight hours due to backbuilding cells. With precipitable water values in excess of 2 inches, the storms will be efficient rain-makers...and with the propensity for training echoes, think there is a strong potential for flash flooding. Have therefore issued a Flood Watch for locations along/north of the I-74 corridor tonight. Thunderstorms will settle southward to I-72 and points southward late tonight: however, the severe weather risk will decrease with time. Scattered showers and thunderstorms will be ongoing during the day Tuesday as a cold front drops slowly southward into the area. As the nocturnal LLJ strengthens after dark, another round of showers and thunderstorms will develop near the sagging boundary Tuesday evening. Considerable uncertainty still exists as to the exact corridor of heaviest rainfall, but it appears that it will be focused south of I-70. Have issued a Flood Watch for Effingham, Jasper, Crawford, Clay, Richland, and Lawrence counties accordingly. Barnes .LONG TERM...(Wednesday through Next Monday) Issued at 321 PM CDT Mon Jul 15 2024 Once the front passes, a much cooler/drier airmass will settle into the Midwest for the middle and end of the week. The coolest days will be Thursday and Friday when highs may remain in the 70s and overnight lows dip into the 50s. After that, below normal temperatures are expected to continue through early next week. Barnes && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 645 PM CDT Mon Jul 15 2024 A line of severe thunderstorms is poised to sweep across central Illinois late this evening with severe wind gusts likely accompanying the strongest portions of this line. Storms are most likely to be strongest along the I-74 corridor. After the leading line of storms, additional clusters of storms will form along the low level jet late this evening and continue several hours as they slowly sag south across the I-72 corridor. Additional storms are possible Tuesday during the day, but chances are best they stay south of the terminals. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. Flood Watch through Tuesday morning for ILZ027>031-037-038- 043>046-055-057. Flood Watch from Tuesday evening through Wednesday morning for ILZ066>068-071>073. &&
Hazardous weather outlook, Jul 15, 2:42 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 242 PM CDT Mon Jul 15 2024 ILZ027>031-036>038-043>046-161945- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt- Piatt-Champaign-Vermilion- 242 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Heat index values this afternoon will range from 105 to 115 degrees. Another round of thunderstorms is expected beginning this evening. These storms will be capable of producing damaging winds in excess of 70 mph, as well as localized flash flooding. An isolated tornado or two and quarter sized hail is possible within the line of storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances will continue on Tuesday. Isolated damaging wind gusts and locally heavy rain will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed 9pm to 3am. Expected storm motion is toward the southeast around 45 to 55 mph. ILZ040>042-047>057-061-161945- Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 242 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Heat index values this afternoon will range from 105 to 110 degrees. Scattered thunderstorms tonight will bring a risk of damaging winds and localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will continue Tuesday into Tuesday night. There is some potential for strong to severe storms during this period, with damaging wind gusts and heavy rain the primary risks. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed 9pm to 3am. Expected storm motion is toward the southeast around 45 to 55 mph. ILZ062-063-066>068-071>073-161945- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 242 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Heat indices will peak at 105 to 110 degrees this afternoon. Thunderstorms are possible after midnight tonight (50 percent chance). A few storms could be strong with gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions will continue Tuesday, with afternoon heat index values from 100 to 105 degrees. Additional thunderstorms are expected Tuesday into early Wednesday. There is some potential for strong to severe storms during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Copple
In the hours before
Local storm report, Jul 15, 9:29 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
929 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM Tstm Wnd Dmg 1 E Chillicothe 40.92N 89.47W
07/15/2024 Woodford IL 911 Call Center
Corrects previous tstm wnd dmg report from 1
E Chillicothe. Trees blown down and blocking
route 26 near Woodford and Marshall county
line.
&&
07Local storm report, Jul 15, 9:33 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
933 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM Tstm Wnd Dmg Lacon 41.03N 89.41W
07/15/2024 Marshall IL Public
0855 PM Tstm Wnd Dmg 4 N Panola 40.84N 89.02W
07/15/2024 Woodford IL Trained Spotter
Mulitple highway signs blown down along
I-39. Numerous trees damaged from high
winds.
&&Local storm report, Jul 15, 9:35 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
935 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM Tstm Wnd Dmg 2 NW Peoria 40.74N 89.61W
07/15/2024 Peoria IL Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&Local storm report, Jul 15, 9:40 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
940 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Rain 1 NNW Galesburg 40.96N 90.37W
07/15/2024 M1.48 Inch Knox IL Mesonet
Mesonet station DW8259 Galesburg.
&&Local storm report, Jul 15, 9:41 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
941 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Tstm Wnd Dmg Clinton 40.15N 88.96W
07/15/2024 De Witt IL Emergency Mngr
Power lines down in town.
&&Local storm report, Jul 15, 9:42 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
942 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Rain Peoria Heights 40.74N 89.58W
07/15/2024 M1.55 Inch Peoria IL Mesonet
Mesonet station CW9901 Peoria Heights.
0800 PM Rain 1 NW Washington 40.71N 89.42W
07/15/2024 M1.30 Inch Tazewell IL Mesonet
Mesonet station FW7110 Washington.
0805 PM Rain 1 NNW Galesburg 40.96N 90.37W
07/15/2024 M1.30 Inch Knox IL Mesonet
Mesonet station DW8259 Galesburg.
0805 PM Rain 1 NNE Eureka 40.73N 89.27W
07/15/2024 M1.22 Inch Woodford IL Mesonet
Mesonet station CW1740 Eureka.
1000 AM Rain 1 S Pekin 40.55N 89.64W
07/15/2024 M1.20 Inch Tazewell IL Cocorahs
Cocorahs station IL-TZ-39 , IL.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:37 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Stark | 38 min |
| Jul 15, 7:55 PM CDT | Tornado Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark | 35 min |
| Jul 15, 8:07 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 38 min |
| Jul 15, 8:27 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Fulton, Knox, Logan, McLean, Marshall and 5 more | 63 min |
| Jul 15, 8:37 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Logan, Mason, Menard, Schuyler and 1 more | 38 min |
| Jul 15, 8:46 PM CDT | Tornado Warning | ILX | McLean, Tazewell, Woodford | 29 min |
| Jul 15, 9:11 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, DeWitt, Douglas, Logan, McLean and 4 more | 79 min |
| Jul 15, 9:20 PM CDT | Special Weather Statement | ILX | Cass, Christian, Mason, Menard, Morgan, Sangamon | 40 min |
| Jul 15, 9:22 PM CDT | Tornado Warning | ILX | McLean | 23 min |
| Jul 15, 9:56 PM CDT | Special Weather Statement | ILX | Christian, Moultrie, Shelby | 64 min |
| Jul 15, 10:06 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas, Edgar, Vermilion | 69 min |
| Jul 15, 10:33 PM CDT | Flash Flood Warning | ILX | Fulton, Knox, Mason, Peoria, Tazewell | 3 hr |
| Jul 15, 10:34 PM CDT | Special Weather Statement | ILX | Fulton | 26 min |
| Jul 15, 10:36 PM CDT | Special Weather Statement | ILX | Mason | 24 min |
| Jul 15, 10:48 PM CDT | Special Weather Statement | ILX | Clark, Cumberland, Jasper | 57 min |
| Jul 15, 10:59 PM CDT | Special Weather Statement | ILX | Tazewell | 16 min |
| Jul 15, 11:08 PM CDT | Flash Flood Warning | ILX | Logan, Mason, Peoria, Tazewell | 5 hr |
| Jul 15, 11:12 PM CDT | Special Weather Statement | ILX | Mason | 18 min |
| Jul 15, 11:15 PM CDT | Special Weather Statement | ILX | Logan | 30 min |
| Jul 15, 11:16 PM CDT | Special Weather Statement | ILX | Edgar | 29 min |
| Jul 15, 11:47 PM CDT | Special Weather Statement | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 43 min |
| Jul 16, 1:05 AM CDT | Flash Flood Warning | ILX | Cass, Christian, DeWitt, Logan, Macon, Mason and 5 more | 3 hr |
| Jul 16, 1:27 AM CDT | Flash Flood Warning | ILX | Fulton, Mason | 8 hr |
| Jul 16, 2:25 AM CDT | River Flood Warning | ILX | Fulton | 22 hr |
| Jul 16, 2:52 AM CDT | Flash Flood Warning | ILX | Cass, Christian, Effingham, Menard, Morgan, Moultrie and 2 more | 4 hr |
| Jul 16, 9:01 AM CDT | River Flood Warning | ILX | Clay, Richland | 5 days |
| Jul 16, 9:21 AM CDT | Areal Flood Advisory | ILX | Fulton | 25 hr |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.